Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 121, NWS Memphis, TN

July 31, 2008Marshall County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 31, 2008, 5:08 PM CDT for Marshall County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2008, 5:08 PM CDT (22:08 UTC)
Expired
Jul 31, 2008, 7:15 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Marshall County, MS

The radar

The Memphis radar (KNQA), 52 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 5:40 PM CDTFLASH FLOOD8 N Byhalia, MS6 TO 10 INCHES OF WATER COVERING ROADWAYS WITHIN A QUARTER OF A MILE OF HWY 302 AND BYHALIA ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.1 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 312208
FFWMEG
MSC093-010015-
/O.NEW.KMEG.FF.W.0121.080731T2208Z-080801T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
508 PM CDT THU JUL 31 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 715 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS DOPPLER
  RADAR ESTIMATES THAT 3 TO 5 INCHES OF RAINFALL HAS FALLEN ACROSS
  THE WARNED AREA.

* THE STORM PRODUCING THE HEAVY RAIN WILL REMAIN NEARLY STATIONARY 
OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED 
AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3487 8972 3488 8972 3499 8972 3500 8967
      3500 8945 3486 8945 3486 8972

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:03 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 31, 3:03 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
303 PM CDT THU JUL 31 2008

.SYNOPSIS...
SURFACE FRONT HAS STALLED OVER THE MIDSOUTH.  ISOLATED PULSE
CONVECTION IS OCCURRING. THE HEAT INDEX IS BETWEEN 100 AND 107.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
ISSUED HEAT ADVISORY FOR THE MEMPHIS METROPOLITAN AREA LATE THIS
AFTERNOON AND EARLY EVENING FOR HEAT INDEX NEAR 105.

EXPECT CONVECTION IS BE SCATTERED THROUGH EARLY EVENING IN
VICINITY OF DYING SURFACE BOUNDARY...MOST NOTABLY IN NORTH
MISSISSIPPI. ON FRIDAY 500 MB RIDGE BUILDS INTO THE MIDSOUTH. HEAT
ADVISORY WILL LIKELY BE NEEDED FOR A LARGE PORTION OF THE FORECAST
AREA. WE NEED TO HOLD OFF SO THAT LATER SHIFTS CAN BETTER DEFINE
THE AREA. ISOLATED DIURNAL STORMS COULD DEVELOP IN THE FAR
SOUTHERN PORTION OF THE FORECAST AREA ALONG OLD SURFACE BOUNDARY
AND ENHANCED MOISTURE.

.LONG TERM (SATURDAY THROUGH TUESDAY)...
STRONG 500 MB RIDGE BUILDS INTO OUR REGION THROUGH EARLY NEXT WEEK.
MEANWHILE ON SATURDAY THE SURFACE FLOW IS EXPECTED TO TURN NORTHEAST
ALLOWING SURFACE DEW POINTS TO DROP INTO THE 60S.  THIS SHOULD ALLOW
TEMPERATURES TO REACH NEAR OR ABOVE 100. AN INTENSIFYING HEAT IS
LIKELY WITH SEVERAL DAYS OF HIGH TEMPERATURES NEAR OR ABOVE 100
DEGREES FROM SATURDAY INTO EARLY NEXT WEEK.

LITTLE IN THE WAY OF RAINFALL IS EXPECTED THROUGH THE PERIOD.
THROUGH JUNE 1ST MEM,MKL,JBR,AND TUP ARE ROUGHLY 50% TO 70% OF
NORMAL PRECIPITATION.  WITH TEMPERATURE EXPECTED FROM THE UPPER 90S
TO LOWER 100S DRY SURFACE CONDITIONS SHOULD INTENSIFY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  98  77 100 /  20  10   0  10
MKL  70  96  71  98 /  20  10   0  10
JBR  71  99  74 101 /  20  10   0  10
TUP  72  95  74  99 /  50  20   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DESOTO.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR SHELBY.

&&

 BELLES
Hazardous weather outlook, Jul 31, 4:32 AM CDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CDT THU JUL 31 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
432 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS UP TO 50 MPH...
FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL OF 1 TO
2 INCHES WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
MIDSOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID WEATHER WILL RETURN ON FRIDAY AND CONTINUE INTO
EARLY NEXT WEEK WITH AFTERNOON HEAT INDEX VALUES AT OR ABOVE 105
DEGREES FRIDAY THROUGH TUESDAY. HEAT ADVISORIES WILL LIKELY BE
NEEDED DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KNS

In the hours before

Special weather statement, Jul 31, 3:43 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT THU JUL 31 2008

MSZ004-009-312130-
TIPPAH MS-PRENTISS MS-
343 PM CDT THU JUL 31 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES WEST OF JUMPERTOWN AT 343 PM CDT...
MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PRENTISS AND TIPPAH COUNTIES...INCLUDING THE CITY OF
BOONEVILLE...SHOULD MONITOR THIS STORM CLOSELY..
Local storm report, Jul 31, 4:16 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
416 PM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     FLASH FLOOD      9 NNE BYHALIA           34.98N 89.63W
07/31/2008                   MARSHALL           MS   PUBLIC

            WATER COVERING HALF WAY UP THE TIRES OF CARS...TRAFFIC AT
            A STANDSTILL

&&

DSV

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:54 PM CDTHeat AdvisoryMEGDeSoto5 hr
Jul 31, 3:32 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo43 min
Jul 31, 3:47 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tippah43 min
Jul 31, 3:52 PM CDTFlash Flood WarningMEGMarshall83 min
Jul 31, 5:10 PM CDTSevere Thunderstorm WarningMEGMarshall50 min
Jul 31, 5:49 PM CDTAreal Flood AdvisoryMEGDeSoto116 min
Jul 31, 5:57 PM CDTAreal Flood AdvisoryMEGMarshall2 hr
Jul 31, 6:14 PM CDTFlash Flood WarningMEGDeSoto2 hr
Jul 31, 6:27 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate48 min
Jul 31, 6:38 PM CDTSevere Thunderstorm WarningMEGDeSoto52 min
Jul 31, 6:53 PM CDTAreal Flood AdvisoryMEGChickasaw, Monroe2 hr
Jul 31, 6:53 PM CDTSevere Thunderstorm WarningMEGTate, Tunica52 min
Jul 31, 6:56 PM CDTFlash Flood WarningMEGDeSoto, Marshall, Tate, Tunica2 hr

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.